Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 78, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Sep 24, 2008, 1:22 AM CDT for Thayer County, Nebraska. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2008, 1:22 AM CDT (06:22 UTC)
- Expired
- Sep 24, 2008, 6:46 AM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 2:00 AM CDT | FLASH FLOOD | 5 Ene Hubbell, NE | WATER RAN OUT OF FIELDS ACROSS COUNTY ROAD C. NEARBY ROSE CREEK WAS NEARLY OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 240622 FFWGID NEC169-241215- /O.NEW.KGID.FF.W.0078.080924T0622Z-080924T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 122 AM CDT WED SEP 24 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 715 AM CDT * AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORMS OVER THE WARNED AREA. THIS COMBINED WITH SEVERAL INCHES OF HEAVY RAIN WHICH OCCURRED EARLY TONIGHT IS EXPECTED TO PRODUCE FLASH FLOODING. * HIGHWAY 8 EAST OF CHESTER TO THE JEFFERSON COUNTY LINE WILL BE ESPECIALLY PRONE TO FLASH FLOODING. THIS INCLUDES THE COMMUNITY OF HUBBELL. AREAS NEAR AND ALONG ROSE CREEK IN SOUTHEASTERN THAYER COUNTY ARE ALSO ESPECIALLY PRONE TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4000 9736 4000 9757 4012 9756 4012 9736 $$ HEINLEIN
2 follow-up statements
000 WGUS73 KGID 240825 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 325 AM CDT WED SEP 24 2008 NEC169-241215- /O.CON.KGID.FF.W.0078.000000T0000Z-080924T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THAYER NE- 325 AM CDT WED SEP 24 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR SOUTHEASTERN THAYER COUNTY... AT 319 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT UP TO AROUND 5 INCHES OF RAIN HAVE FALLEN TONIGHT. RUNOFF FROM THIS EARLIER RAINFALL IS STILL LIKELY TO PRODUCE FLASH FLOODING. HIGHWAY 8 EAST OF CHESTER TO THE JEFFERSON COUNTY LINE WILL BE ESPECIALLY PRONE TO FLASH FLOODING. THIS INCLUDES THE COMMUNITY OF HUBBELL. AREAS NEAR AND ALONG ROSE CREEK IN SOUTHEASTERN THAYER COUNTY ARE ALSO ESPECIALLY PRONE TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4000 9736 4000 9757 4012 9756 4012 9736 $$ HEINLEIN
000 WGUS73 KGID 241146 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 646 AM CDT WED SEP 24 2008 NEC169-241156- /O.CAN.KGID.FF.W.0078.000000T0000Z-080924T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THAYER NE- 646 AM CDT WED SEP 24 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN THAYER COUNTY... RUNOFF FROM THE HEAVY RAINFALL HAS ENDED...AND NO ADDITIONAL FLOODING IS EXPECTED AT THIS TIME. LAT...LON 4000 9736 4000 9757 4012 9756 4012 9736 $$ HEINLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 12:58 AM CDT, 24 minutes earlier.
Area forecast discussion, Sep 24, 12:58 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1258 AM CDT WED SEP 24 2008 .AVIATION...06Z KGRI TAF. BENIGN CONDITIONS SHOULD PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD...WITH ONLY HIGH LEVEL CLOUDS EXPECTED THROUGH THE MORNING HOURS...AND THEN A SCATTERED TO BROKEN DECK AROUND 5K FT ANTICIPATED DURING THE LATE AFTERNOON AND EVENING HOURS AS A WARM FRONT LIFTS BACK NORTH ACROSS THE REGION. ALTHOUGH CONFIDENCE IS NOT OVERLY HIGH REGARDING PRECIPITATION CHANCES...INSERTED A PROB 30 GROUP DURING THE EVENING FOR THE POSSIBILITY OF THUNDERSTORMS AS A WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE REGION. BREEZES DURING THE DAY WILL BECOME ESTABLISHED FROM THE SOUTHEAST...WITH A FEW GUSTS APPROACHING 20 KTS POSSIBLE DURING THE AFTERNOON. && PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FOCUS IS ON REMAINING CONVECTIVE POTENTIAL. SHOWER AND THUNDERSTORM ACTIVITY IS SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS. THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT. THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW. LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY. THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION FRIDAY NIGHT INTO SATURDAY. DESPITE THIS FRONT...SUBSIDENCE ALONG WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT. GIVEN THIS SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY. SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN ROCKIES. THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES REGION. THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY MONDAY. THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY AFTER 12Z MONDAY. THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE PLAINS LATE MONDAY INTO TUESDAY. EXPECT THIS WILL DRY THE REGION OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE MID 70S TO NEAR 80. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH
Hazardous weather outlook, Sep 24, 12:04 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1204 AM CDT WED SEP 24 2008 NEZ039>041-046>049-060>064-072>075-241200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS- 1204 AM CDT WED SEP 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF A GENEVA TO ALMA LINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ076-077-082>087-241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 1204 AM CDT WED SEP 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF A GENEVA TO ALMA LINE...AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE...WITH QUARTER SIZE HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAIN BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Sep 23, 9:40 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 940 PM CDT TUE SEP 23 2008 KSZ019-240315- MITCHELL- 940 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... MITCHELL COUNTY IN NORTH CENTRAL KANSAS AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF TIPTON...OR 17 MILES SOUTHWEST OF BELOIT...AND MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL MITCHELL COUNTY BY 950 PM CDT RURAL WESTERN MITCHELL COUNTY BY 1000 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Sep 23, 9:48 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 4 E TIPTON 39.34N 98.40W
09/23/2008 E0.88 INCH MITCHELL KS PUBLIC
&&
PFANNKUCHSpecial weather statement, Sep 23, 10:33 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1033 PM CDT TUE SEP 23 2008 NEZ087-240400- THAYER- 1033 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NARKA...OR 32 MILES NORTHEAST OF CONCORDIA...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN THAYER COUNTY EAST OF HUBBELL BY 1040 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 23, 11:43 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1143 PM CDT TUE SEP 23 2008 NEZ087-240515- THAYER- 1143 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GILEAD...OR 38 MILES NORTH OF CONCORDIA...AND MOVING NORTHEAST AT 16 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL EASTERN THAYER COUNTY BY 1150 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. HEINLEIN
Special weather statement, Sep 24, 12:18 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1218 AM CDT WED SEP 24 2008 NEZ086-087-240545- NUCKOLLS-THAYER- 1218 AM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SUPERIOR...OR 37 MILES SOUTHEAST OF HASTINGS...AND MOVING EAST AT 21 MPH. * THE THUNDERSTORM WILL BE NEAR... NORA BY 1230 AM CDT RUSKIN BY 1245 AM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
Special weather statement, Sep 24, 12:40 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1240 AM CDT WED SEP 24 2008 NEZ086-087-240615- NUCKOLLS-THAYER- 1240 AM CDT WED SEP 24 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HEBRON TO RUSKIN TO BOSTWICK...AND MOVING EAST AT 21 MPH. * THUNDERSTORMS WILL BE NEAR... GILEAD BY 1255 AM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 10:51 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 54 min |
| Sep 24, 12:43 AM CDT | Severe Thunderstorm Warning | GID | Thayer | 31 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.